Women Who Blame Weight Gain on Birth Control Pills Are Apparently Just Kidding Themselves

Eye Roll 12

birth control pillsFor decades, there have been myths galore about birth control pills. One of the most notorious: That going on hormonal contraceptives is bound to cause weight gain.

In a recent story on HerCampus.com, Dr. Anne Burke, an associate professor of gynecology at Johns Hopkins Hospital in Baltimore, MD, is trying to set the record straight on that worry many women still have. She notes, "Some women may gain weight on the pill, but most really do not." Instead, she goes on to suggest that women consider "diet, lifestyle, alcohol, exercise, sodas/sports drinks," which might be the real culprits of weight gain as opposed to the pill. Uggghhhhhh. Yes. Because we ladies are so dense that we have absolutely no clue when the scale is skyrocketing due to too many red velvet treats and skipped cardio sessions. That birth control pill script is just an innocent scapegoat. Give me a break!

Of course lifestyle or natural growth spurts/puberty could contribute or be the cause of weight gain, but it also bears noting that the amount of estrogen or any of the faux hormones in birth control pills can influence water retention, energy, mood, metabolism (women who do not metabolize glucose properly are the ones who seem to be at a greater risk for weight gain), appetite, etc. To minimize that is just wrong and makes women feel like they must be crazy for experiencing certain side effects when they're on the pill.

The best thing Dr. Burke offers in her interview is the following: "We don’t fully understand ... how different individuals respond to any medication.” Instead of being downright defensive and claiming that weight gain or other "strange symptoms" (MIA sex drive, vaginal dryness, migraines, gallstones, blood clots, depression, etc.) are all in women's heads, she's actually sort of admitting that not all women are exactly the same. That we all have different tendencies and hormone levels, which could certainly be influenced for better or worse when a lab-created, synthetic hormone-packed pill effectively shuts down our ovaries' hormone production. How refreshing.

Ultimately, the truth about gaining weight on the pill isn't as cut and dry as I'm sure pharmaceutical companies would love us to believe. Going on the pill -- any pill or birth control method -- is a completely personal, individual situation. That said, it would be ideal if health care providers would treat women holistically when prescribing a drug that could potentially wreak havoc on our hormones and, in turn, our whole bodies. And any concern a woman should have while on birth control -- weight gain or otherwise -- would be given credence and not dismissed as a "myth."

How do you feel about weight gain on the pill being dismissed as "myth"?


birth control, weight loss, obgyn

12 Comments

To add a comment, please log in with

Use Your CafeMom Profile

Join CafeMom or Log in to your CafeMom account. CafeMom members can keep track of their comments.

Join CafeMom or Log in to your CafeMom account. CafeMom members can keep track of their comments.

Comment As a Guest

Guest comments are moderated and will not appear immediately.

linzemae linzemae

It never made me gain weight. It made me bat shit crazy!

EmmaF... EmmaFromEire

In the few months i was on the pill i piled on weight scarily fast, despite nothing changing in my habits.

truth... truthrowan

Bull Shyte. I was warned I'd gain weight, so I completely overhauled my lifestyle and diet. Breakfast of egg whites or cereal and fruit, lunch of baked chicken and veggies, Salad for dinner every night. I STILL ballooned up by over 50lbs n 5 months. I kept trying to lose it, to stop it, but put on over 100lbs by the time I finally went off of it, because the weight problems were worse than the PCOS problems. I lost 30lbs almost immediately, and another 41 when I got pregnant with my son a month after that. The last 30lbs seem to want to stick around no matter what, and now my doctors say I should never ever be on hormonal BC again because my risk factors are too high. 

B1Bomber B1Bomber

I didn't put on weight with Yaz or Nuvaring, but Yaz gave me a perpetual headache. I gave it the three months they say it takes your body to adjust, then another three, then gave up. I was better off being utterly miserable for a couple days around ovulation and period than partly miserable all the time.


Nuvaring made my boobs get bigger :)

nonmember avatar Cass

Truthrowan, PCOS sufferers do generally tend to have weight problems with the pill, since their hormones are already out of whack.



For those that don't know, the pill takes over the function of the corpus luteum, which is the follicle left over after the egg leaves via ovulation. It normally secretes estrogen and progesterone to sustain the egg for the next 14 days until it can be fertilized. If its fertilized and implants, the egg starts secreting hcG, which sustains the corpus luteum (and its hormones) for the duration of the pregnancy. When you take the pill, it supplies the same hormones that the corpus luteum would. These hormones feed back to the hypothalamus, which feeds into the anterior pituitary, which controls FSH and LH secretion (the hormones responsible for ovulation). If the corpus luteum is present, the body knows there's an egg in the reproductive tract and won't release another.



As you can see, there shouldn't be anything in this cycle that should cause weight gain, but some women do get some bloating and others gain significant weight. Find what works for you (and I hope you enjoyed the biology refresher).

nonmember avatar facts101

The thing about birth control is IT doesn't make you gain weight.

The SIDE EFFECTS of the birth control make you gain weight. It changes your appetite and essentially gives you the same symptoms as a pregnancy.

Some women may not know this but the way birth control works is it basically makes your body think its pregnant on a very low level and that's what causes you to not ovulate.

insei... inseineangel

After I had my daughter, I went on birth control, and I had a choice between the pill and the shot. I asked my doctor about the pros and cons of each, and it wasn't the pill she warned me about weight gain with, it was the shot. I took the pill, of course, and while I did not gain wait, my migraines seemed to increase five fold.

nonmember avatar Jen

After having a stable weight for an entire year, I went on the pill and immediately gained 6 pounds. That was NOT my imagination.

lulou lulou

The same BC methods I used prior to having kids caused me little side effects.  Re-using them post having kids, and nursing, or maybe even just age, gave pretty much all the side effects on the package.  Next up IUD.

nonmember avatar Cassie

1. Dr. Burke argued, “Some women…” (my Italics) – in the range of 3-4% - how many women are on some form of hormonal contraception? It isn’t an issue of ladies being stupid or lazy.
2. She was not minimizing the side effect – she was putting it into perspective, not dismissing it as in your words “ ‘a myth’.”
3. Weight gain is a squishy phrase – a body can potentially fluctuate a few pounds depending on what time of day, clothes worn/not worn, diet and regularity. There are also a myriad of things that can affect weight – it is more complicated than pinning it down to one specific thing or another.
4. Deciding on any method is personal, so it is necessary to do some research yourself and be aware of the potential side effects. You should also have an informed conversation with your doctor and discuss any of the side effects you are worried about.

1-10 of 12 comments 12 Last
F